Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Baltimore/Washington

July 17, 2018Anne Arundel County, Baltimore County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 17, 2018, 3:03 PM EDT for Anne Arundel County, Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2018, 3:03 PM EDT (19:03 UTC)
Expired
Jul 17, 2018, 6:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD

The radar

The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:36 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 17, 2:36 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front will cross the area this evening. High pressure
will return for Wednesday and Thursday before moving offshore
Friday. Low pressure may impact the area during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Numerous showers and thunderstorms have developed across the
area. As of 230 pm, the axis stretches from Frederick to
Culpeper, with additional activity around metro Baltimore. While
the echoes have been strong, there hasn't been much organization
to them. This likely is using up the available instability, and
an additional segment forming across southern Virginia will be
capturing some of the moisture.

The trend will be to continue pushing this axis across the
Baltimore-Washington metro through 6pm. It remains to be seen
how organized this will become. Local strong/severe wind gusts
remain possible, but its running out of space for everything to
come together. While local rainfall rates have been intense,
there should been enough forward movement to preclude most
hydro issues. The exception will be for repeated thunderstorms.

Most convection will be pushing east of the Chesapeake Bay this
evening. Some CAM guidance has been insistent at a secondary
scattered line crossing the area this evening, so have not
dropped chance PoPs. Confidence in this scenario is not high.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will be sliding from the Great Lakes toward New
England Wednesday into Thursday, providing sunny skies, low
humidity, and temperatures a pinch below normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will move off the New England coastline on Friday,
leaving us with southeasterly flow at the surface. This
southeasterly flow should allow some moisture return at the surface,
with dewpoints climbing back into the 60s by day's end. The majority
of the region is expected to stay dry, but some showers and
thunderstorms may be possible over far western portions of the
forecast area as ascent out ahead of a deep trough approaching from
the Upper Midwest begins to overspread the area.

The aforementioned trough will dig southeastward and approach the
region this weekend. As it approaches, the trough will become
largely cutoff from stronger westerly flow to the north. This will
slow the eastward progression of the system, as it transitions into
more of an upper low. Model guidance is also suggesting that a weak
coastal low may develop off the North Carolina coast, along the a
stalled out frontal boundary (the remnants of the front passing
through our area currently). The coastal low is then picked up by
the larger scale upper-level trough and tracks to the north along
the Atlantic Seaboard. The interaction between the weak coastal low
and the larger-scale trough will be a complex one, so confidence in
the finer scale details is low at this point. Regardless, with the
upper trough slowly approaching, it appears as though showers and
thunderstorms are a good bet both days this weekend. Currently it
looks like both the highest chances for precip, and the highest
areal coverage of storms will be on Sunday.

The majority of model guidance keeps the trough overhead on Monday
as it begins to weaken and shear out. As a result, showers and
thunderstorms will be possible once again on Monday. With the active
weather around, temperatures should run at least slightly below
normal Saturday through Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Numerous thunderstorms congealing across the metros; believe
most of this will be east of the terminals 21-22 UTC. Northwest
winds this evening will advect drier air, precluding fog issues.

VFR conditions are expected Wednesday through Friday with high
pressure in control. Conditions may deteriorate to sub-VFR this
weekend as a system approaches from the west. Thunderstorms will
be possible each afternoon Saturday through Monday.

&&

.MARINE...
Small Craft Advisory in effect for all waters this afternoon and
tonight. South flow has been gusting to 20kt, especially on the
Bay south of Kent Island. Additional, local gusts will be
possible in vicinity of thunderstorms.

Anticipate a lull this evening as a cold front crosses the
waters. Northwest flow will improve mixing tonight, which will
remain favorable into Wednesday morning. Advisory will remain in
effect until 11 am. There will be room to adjust the ending time
if needed.

High pressure will build across the waters Wednesday afternoon,
and continue through Friday. Winds will be 10 kt or less through
this period, from northeast veering southeast.

Low end SCA winds may be possible Saturday through Monday as a
system approaches from the west. Thunderstorms will be possible each
afternoon Saturday through Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Jul 17, 5:22 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
522 AM EDT Tue Jul 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
522 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

There is an isolated threat for flash flooding and locally
damaging wind gusts from strong to severe thunderstorms this
afternoon and into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
522 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

There is an isolated threat for flash flooding and locally
damaging wind gusts from strong to severe thunderstorms this
afternoon and into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jul 17, 11:26 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 N POINTS              39.46N  78.61W
07/16/2018                   HAMPSHIRE          WV   NWS EMPLOYEE

            MANY TREES DOWN NEAR LAKE FERNDALE. 200-300 WITHOUT
            POWER.

&&

EVENT NUMBER LWX1800917

KJP

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:48 AM EDTSmall Craft AdvisoryLWX31 hr
Jul 17, 2:37 PM EDTSpecial Marine WarningLWX85 min
Jul 17, 3:07 PM EDTSpecial Marine WarningLWX57 min
Jul 17, 3:29 PM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria3 hr
Jul 17, 3:56 PM EDTSpecial Marine WarningLWX45 min
Jul 17, 4:01 PM EDTSpecial Marine WarningLWX44 min
Jul 17, 4:14 PM EDTSpecial Marine WarningLWX61 min
Jul 17, 2:18 PM EDTAreal Flood WarningLWXBaltimore, Harford4 hr
Jul 17, 2:52 PM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, City of Baltimore4 hr
Jul 17, 2:55 PM EDTSevere Thunderstorm WarningLWXHarford34 min
Jul 17, 3:41 PM EDTSevere Thunderstorm WarningLWXPrince George's34 min
Jul 17, 4:30 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's25 min

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.